Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 126, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 17, 2014, 10:53 PM CDT for Dickinson County, Geary County, Morris County, Kansas. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2014, 10:53 PM CDT (03:53 UTC)
- Expired
- Aug 17, 2014, 11:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dickinson County, KS, Geary County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 11:07 PM CDT | TSTM WND DMG | Abilene, KS | MEASURED WIND ON ASOS OF 66 MPH. |
| Aug 17, 11:07 PM CDT | TSTM WND GST 66 | Abilene, KS | MEASURED WIND ON ASOS OF 66 MPH. |
| Aug 17, 11:29 PM CDT | TSTM WND GST 50 | 4 Nw Junction City, KS | TRAINED SPOTTER ESTIMATED WIND GUST UP TO 50 MPH. |
| Aug 17, 11:30 PM CDT | TSTM WND GST 50 | W Junction City, KS | 45 TO 50 MPH ESTIMATED WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 9:07 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 1603 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
030
WUUS53 KTOP 180353
SVRTOP
KSC041-061-127-180445-
/O.NEW.KTOP.SV.W.0126.140818T0353Z-140818T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1053 PM CDT SUN AUG 17 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DICKINSON COUNTY IN CENTRAL KANSAS...
GEARY COUNTY IN EAST CENTRAL KANSAS...
MORRIS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 1145 PM CDT
* AT 1049 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES EAST OF MANCHESTER TO GYPSUM...AND MOVING
EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...AUTOMATED INSTRUMENTS AT SALINA MEASURED 62 MPH WINDS AND
LAW ENFORCEMENT REPORTED 60 MPH WINDS IN MINNEAPOLIS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ABILENE...JUNCTION CITY...HERINGTON...COUNCIL GROVE...CARLTON...
MOONLIGHT...ENTERPRISE...CHAPMAN...HOPE...WOODBINE...GRANDVIEW
PLAZA...LATIMER...WHITE CITY...BURDICK...PARKERVILLE...DWIGHT...
WILSEY AND COUNCIL GROVE LAKE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 301.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIND
DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 3913 9737 3914 9713 3898 9650 3883 9650
3882 9639 3852 9657 3852 9693 3861 9694
3861 9738
TIME...MOT...LOC 0352Z 289DEG 38KT 3910 9717 3864 9740
HAIL...1.00IN
WIND...60MPH
$$
BARJENBRUCH2 follow-up statements
684
WWUS53 KTOP 180430
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1130 PM CDT SUN AUG 17 2014
KSC041-061-127-180445-
/O.CON.KTOP.SV.W.0126.000000T0000Z-140818T0445Z/
MORRIS-DICKINSON-GEARY-
1130 PM CDT SUN AUG 17 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GEARY...
DICKINSON AND MORRIS COUNTIES UNTIL 1145 PM CDT...
AT 1127 PM CDT...THE LEADING EDGE OF SEVERE THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM GRANDVIEW PLAZA TO
LINCOLNVILLE...AND MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...THE WEATHER OBSERVATION STATION AT ABILENE MEASURED 66 MPH
AND SPOTTERS REPORTED DAMAGING WINDS WITH THIS STORM.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE...BURDICK...WHITE CITY...PARKERVILLE...DWIGHT...WILSEY
AND COUNCIL GROVE LAKE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 275 AND 301.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3893 9723 3913 9719 3914 9710 3898 9650
3883 9650 3882 9639 3852 9657 3852 9693
3861 9694 3861 9738 3869 9738
TIME...MOT...LOC 0429Z 289DEG 35KT 3899 9674 3851 9693
HAIL...0.75IN
WIND...60MPH
$$
BARJENBRUCH425
WWUS53 KTOP 180442
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1142 PM CDT SUN AUG 17 2014
KSC041-061-127-180452-
/O.EXP.KTOP.SV.W.0126.000000T0000Z-140818T0445Z/
MORRIS-DICKINSON-GEARY-
1142 PM CDT SUN AUG 17 2014
...THE SEVERE THUNDERSTORM WARNING FOR GEARY...DICKINSON AND MORRIS
COUNTIES WILL EXPIRE AT 1145 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER...GUSTY WINDS UP TO 50 MPH ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.
LAT...LON 3893 9723 3913 9719 3914 9710 3898 9650
3883 9650 3882 9639 3852 9657 3852 9693
3861 9694 3861 9738 3869 9738
TIME...MOT...LOC 0442Z 289DEG 35KT 3895 9659 3847 9678
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 8:26 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 17, 8:26 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 826 PM CDT Sun Aug 17 2014 .UPDATE... Issued at 812 PM CDT SUN AUG 17 2014 Monitoring two MCS complexes tracking southeast over southern Nebraska and north central Kansas. The Nebraska cluster maintains a strong outflow boundary around 50 MPH gusting out ahead of the main line showing a history of 60 to 70 mph winds. Thunderstorm cluster in Kansas has recently reported wind gusts near 60 mph. Environment ahead of the system is characterized currently by 3500 J/KG of MLCAPE and effective shear increasing to near 30 KTS as a southwesterly LLJ ramps up over north central Kansas. Current thinking is similar to latest runs of the HRRR depicting the two clusters converging as they track south and east over the CWA. Have therefore increased precip chances over north central Kansas. Instability gradient weakens towards central and eastern portions of northeast Kansas and would expect the cluster to weaken in severity between midnight and 7 AM. Between now and midnight, slight risk of severe weather was expanded across north central areas where wind gusts between 50 and 60 mph and small hail are possible. && .SHORT TERM...(This Evening through Monday) Issued at 343 PM CDT SUN AUG 17 2014 Water vapor imagery showing next shortwave trough and associated frontal boundary moving thru northwest NE. Thunderstorms have developed over north central NE and should propagate southeastward within moisture axis situated across central NE into far northern KS that will lift slowly northward through the night. Expect NE convection to weaken later this evening with the loss of heating and weaker shear further south towards the KS border. Will still however keep the high chance pops near the NE border and decrease southward in weaker warm air advection. The most likely period will be near the state line towards sunrise in the far northeast corner. Lows tonight will be in the middle to upper 60s. More mixing and increasing clouds should limit fog potential tonight. Front to the north will move southeast and bisect the cwa northeast to southwest by mid to late afternoon. Axis of higher cape will set up along and ahead of the front. Although the shear along the front will not be as strong as further north and a capping inversion will be in place...expect afternoon heating and weak convergence along the front to allow at least some isolated thunderstorms to develop. If they do...a deeply mixed atmosphere with temps well into the middle and upper 90s would favor potential strong wind gusts with any convection that forms. Will keep highest chance pops along and ahead of the front...or primarily just north and west of the Turnpike. .LONG TERM...(Monday Night through Sunday) Issued at 343 PM CDT SUN AUG 17 2014 Expect scattered convection Monday evening as the frontal along the frontal boundary as it slowly moves southeast. NAM showing MUCAPE around 5000 J/KG with around 35 to 40kts of bulk shear into the early evening hours. Could see a few strong to severe storms with strong wind gusts the main hazard. The front should sag south of the CWA Tuesday morning before moving northward as a warm front Tuesday afternoon and Tuesday night. Isentropic lift over the warm front should generate elevated thunderstorms mainly across the northern CWA. Areas near Highway 36 will have a small chance of morning thunderstorms on Wednesday. Wednesday night through Saturday will see ridge building over the Southern and Central Plains. Periodic waves will move through the flow and models differ on timing and resultant precipitation placement. Will continue with low end chances of precipitation, mainly nocturnal. GFS and ECMWF diverge with the timing of an upper level trough with the GFS keeping the upper trough over the western states while the ECMWF is much further east over the central U.S.. Will go dry on Sunday given the large differences for now. Temperatures will be above normal through much of the period. && .AVIATION...(For the 00Z TAFs through 00Z Monday Evening) Issued at 638 PM CDT SUN AUG 17 2014 Monitoring the evolution of TSRA over western Kansas and central Nebraska. Latest guidance is beginning to trend toward convection weakening west of KMHK by 12Z. Confidence was not high enough to mention thunder at KMHK at this time. Second concern is fog potential before cloud cover arrives. MVFR to IFR fog is possible at KTOP after 09Z while increased winds and cloud cover at KMHK/KFOE may hinder lower visibilities. Fog is expected to dissipate around 14Z as mixing increases. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Bowen SHORT TERM...63 LONG TERM...53 AVIATION...Bowen
Hazardous weather outlook, Aug 17, 8:36 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 836 PM CDT SUN AUG 17 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-190145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 836 PM CDT SUN AUG 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE FOR LOCATIONS ALONG AND NORTH OF A LINE FROM MINNEAPOLIS TO CLAY CENTER AND SENECA. TIMING FOR STORMS TO IMPACT REPUBLIC COUNTY IS AFTER 10 PM. MAIN HAZARDS ARE GUSTY WINDS UP TO 60 MPH AND SMALL HAIL. THUNDERSTORMS ARE EXPECTED TO GRADUALLY WEAKEN AS THEY TRACK SOUTH AND EAST AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORM CHANCES CONTINUE THROUGH MID WEEK...SHIFTING NORTHWARD THROUGH WEDNESDAY. THE BEST CHANCES FOR THUNDERSTORMS WILL OCCUR MONDAY AFTERNOON INTO MONDAY NIGHT WITH THE POTENTIAL FOR LOCALLY STRONG WIND GUSTS. A PERIOD OF RELATIVELY HOT WEATHER IS ANTICIPATED WEDNESDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF NORTH CENTRAL KANSAS.
In the hours before
Local storm report, Aug 17, 10:29 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1029 PM CDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM TSTM WND GST CONCORDIA 39.57N 97.66W
08/17/2014 M60 MPH CLOUD KS ASOS
&&
JBLocal storm report, Aug 17, 10:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1031 PM CDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND DMG SCANDIA 39.79N 97.78W
08/17/2014 REPUBLIC KS TRAINED SPOTTER
POWER LINES AND TREES DOWN WHICH ARE BLOCKING EMERGENCY
SERVICES FROM ENTERING THE TOWN.
&&
KSANDERSLocal storm report, Aug 17, 10:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1034 PM CDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM TSTM WND DMG MINNEAPOLIS 39.12N 97.71W
08/17/2014 OTTAWA KS LAW ENFORCEMENT
ESTIMATED WIND GUSTS 50-60 MPH WITH LARGE TREES BENDING
OVER AND POWER OUT.
&&
BDRAKELocal storm report, Aug 17, 10:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1043 PM CDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND DMG BELLEVILLE 39.82N 97.63W
08/17/2014 REPUBLIC KS LAW ENFORCEMENT
LAW ENFORCEMENT OFFICE HAD REPORTS OF POWER LINES DOWN
AND MEDIUM SIZED TREES UPROOTED. ESTIMATED WINDS OF 55-70
MPH.
&&
BDRAKELocal storm report, Aug 17, 10:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1048 PM CDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM HAIL BENNINGTON 39.03N 97.59W
08/17/2014 E1.50 INCH OTTAWA KS TRAINED SPOTTER
&&
JBLocal storm report, Aug 17, 10:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1049 PM CDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND DMG 5 ENE DELPHOS 39.29N 97.68W
08/17/2014 OTTAWA KS TRAINED SPOTTER
MEASURED WIND GUST OF 64 MPH ON WIND SENSOR.
&&
BDRAKEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 9:33 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 57 min |
| Aug 17, 10:00 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 60 min |
| Aug 17, 10:13 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Republic, Washington | 62 min |
| Aug 17, 10:27 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 48 min |
| Aug 17, 11:00 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley | 42 min |
| Aug 17, 11:41 PM CDT | Special Weather Statement | TOP | Geary, Morris, Riley, Wabaunsee | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.